The dangers of the rave party drug Ecstasy need to be more widely publicised, experts say, after a new study found habitual abusers could suffer serious depletion of an important brain chemical. A team from the Centre for Addiction and Mental Health in Toronto, found the levels of serotonin and a related chemical were 50 to 80 per cent lower than normal in the brain of a 26-year-old man who died after using the drug heavily since he was 17. Serotonin is linked to feelings of well-being, and Ecstasy, an amphetamine derivative, is known to trigger a surge in the chemical, creating a feeling of intimacy with other people. Users often report feeling depressed or lethargic after the drug wears off. The Canadian team compared the levels of the chemical from 11 people who never used Ecstasy with those in the brain of the dead man. The results were published in the latest issue of the international science journal Neurology. The study is the first to demonstrate serotonin depletion in humans, although animal studies have shown a similar effect. 'The depletion effect is very serious. It shows this so-called soft drug is not soft at all,' said Dr Dominic Lee Tak-shing, an addiction expert and associate professor in the Chinese University's psychiatry department. He said the drug damaged brain cells which produced the mood-altering chemical, and called for education starting in primary schools. 'When they are young, they are open-minded, like a blank sheet of paper and that's when we should target them for drug education,' he said. Police seizure figures on Ecstasy have rocketed from 282 tablets in 1998 to 369,252 in the first six months of this year. The Narcotics Division of the Security Bureau said the reported number of drug abusers under 21 rose to 1,057 in the first three months of this year from 765 in the last quarter of 1999. Nearly half were Ecstasy-users compared with 25 per cent in the previous quarter. Police have stepped up raids on rave parties, and the Narcotics Division will stage a seminar with party organisers later this month to discuss ways to stamp out the drug. Mya Kirwan, executive director of the Kely Support Group, a youth counselling service, said the effects of Ecstasy may be compounded because it is usually taken with other illegal drugs. 'Ecstasy is a popular drug of choice for young people at dance parties, although it is seldom taken in isolation and is often taken with other drugs,' she said. 'Ecstasy is considered by many young people to be one of the less harmful drugs. The attraction of using Ecstasy is about how it makes a person feel more sociable and less inhibited in social situations.'